How can I stop using Rexipra?
Q: I am 23 years old. I am suffering from depression for the past two years, that is, ever since there was an earthquake here. I got very shocked that time. I consulted a doctor, and was prescribed Rexipra 10 mg to be taken at night. I felt alright while I was on medication, but after stopping it, I went into depression again. So, for the past one year, I am taking Rexipra. I want to avoid using it, so I am trying to reduce the dosage from 10 mg to 5 mg. Also, I am taking the drug on and off, that is once in 3-4 days. But sometimes I face the same symptoms like heart beat increases, headache and disturbed sleep. Kindly advise.
A:Rexipra is the brand name; the name of the medicine is escitalopram. It is a pretty potent drug with a large number of side effects and addiction potential. Hence, it is not the first line drug but should only be prescribed when other conventional anti-depressant medicines are found to be ineffective. It is good that you have reduced the dose to 5 mg, that too you take it once in a while. You can further taper the dose to 2.5 mg and then gradually give up. The symptoms being felt by you are due to withdrawal of the drug. There is no need to worry; these will go away.